EMAIL THIS PAGE TO A FRIEND

Drug and alcohol dependence

Psilocybin dose-dependently causes delayed, transient headaches in healthy volunteers.


PMID 22129843

Abstract

Psilocybin is a well-characterized classic hallucinogen (psychedelic) with a long history of religious use by indigenous cultures, and nonmedical use in modern societies. Although psilocybin is structurally related to migraine medications, and case studies suggest that psilocybin may be efficacious in treatment of cluster headache, little is known about the relationship between psilocybin and headache. This double-blind study examined a broad range of psilocybin doses (0, 5, 10, 20, and 30 mg/70 kg) on headache in 18 healthy participants. Psilocybin frequently caused headache, the incidence, duration, and severity of which increased in a dose-dependent manner. All headaches had delayed onset, were transient, and lasted no more than a day after psilocybin administration. Possible mechanisms for these observations are discussed, and include induction of delayed headache through nitric oxide release. These data suggest that headache is an adverse event to be expected with the nonmedical use of psilocybin-containing mushrooms as well as the administration of psilocybin in human research. Headaches were neither severe nor disabling, and should not present a barrier to future psilocybin research.